Advertisement

health Q&A

Monday, March 18 - Inhalants and poisons

Monday, March 18 - Inhalants and poisons

March 18, 2002|BY Christine L. Moats

Health Q&A


By Christine L. Moats

National Inhalants & Poisons Awareness Week is March 17 to 23. Inhalant use refers to the intentional breathing of gas or vapors with the purpose of getting high. Inhalants are legal, everyday products, which have a useful purpose, but can be misused. You're probably familiar with many of these substances: paint, glue, butane, cooking spray and others.

According to the National Inhalant Prevention Coalition, one of five students in America has used an inhalant to get high by the time he or she reaches the eighth grade. Parents don't know that inhalants, cheap and accessible products, are as popular among middle school students as marijuana. Statistics show that young, white males have the highest usage rates. Hispanic and American Indian population also show high rates of usage.

Q: What are some signs that a person is using inhalants?

A: Nearly all the products people use produce effects similar to anesthetics, which slow down the body's function. When huffing, the term used for inhalation by users, the user can experience slight stimulation, feeling less inhibited or loss of consciousness. The user can also suffer from Sudden Sniffing Death Syndrome, dying during first use or any other use.

Advertisement

There is a common link between inhalant use and problems in school such as failing grades, chronic absences and general apathy.

Other signs include paint or stains on body or clothing; spots or sores around the mouth; chemical breath odor; drunk, dazed or dizzy appearance; nausea, loss of appetite; anxiety, excitability, irritability; red or runny eyes or nose.

Q:What can you do if someone you know is huffing and appears in a state of crisis?

A: Remain calm and do not panic. Do not excite or argue with the abuser when they are under the influence, as they can become aggressive or violent.

If the person is unconscious or not breathing, call for help. CPR should be administered until help arrives.

If the person is conscious, keep him or her calm and in a well-ventilated room. Excitement or stimulation can cause hallucinations or violence.

Activity or stress may cause heart problems which may lead to sudden sniffing death.

Talk with other persons present or check the area for clues about what was used.

Once the person is recovered, seek professional help for abuser through a school nurse, a counselor, a physician or other healthcare worker.

If use is suspected, adults should be frank but not accusatory in discussions with youth about potential inhalant use.

To receive current inhalant news and information contact the NIPC (National Inhalant Prevention Coalition) at 1-800-269-4237 or at their e-mail address nipc@io.com.

Source: www.inhalants.org

Christine L. Moats is wellness coordinator at Washington County Hospital.

The Herald-Mail Articles
|
|
|